Alert archive / Florida / Coastal Flood Statements in 2019
Coastal Flood Statement 3, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Aug 3, 2019, 4:39 AM EDT for Monroe County, Florida. It took effect at Aug 3, 2019, 10:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2019, 4:39 AM EDT (08:39 UTC)
- In effect from
- Aug 3, 2019, 10:00 AM EDT
- Expired
- Aug 3, 2019, 2:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856 WHUS42 KKEY 030839 CFWKEY Coastal Hazard Message National Weather Service Key West FL 439 AM EDT Sat Aug 3 2019 FLZ078-031800- /O.NEW.KKEY.CF.S.0003.190803T1400Z-190803T1800Z/ Monroe Lower Keys- 439 AM EDT Sat Aug 3 2019 ...MINOR COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS THIS MORNING INTO THIS AFTERNOON... * COASTAL FLOODING...Water levels are expected to run about three quarters to one foot above the predicted tides this morning into this afternoon. Minor saltwater flooding of low-lying areas and streets is expected to occur during this period. * TIMING...Water levels will peak near the time of high tide around noon, although timing will vary based on location. * IMPACTS...Saltwater flooding of low-elevation streets, yards, docks, and seawalls is likely. Some storm drains will back up and overflow as well. Motorists should remember, persistent puddles around the times of high tide are most likely saltwater. $$ LIW
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 2, 10:45 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, Aug 2, 10:45 PM EDT, 5 hours 54 minutes before
Area Forecast Discussion National Weather Service Key West FL 1045 PM EDT Fri Aug 2 2019 .SHORT TERM... Since later afternoon, BYX radar has shown a boundary extending southwest into the Straits from near Layton and Long Key. Meanwhile, the air mass over the Lower Keys and Southeast Gulf was worked over in the wake of heavy thunderstorms and then stratiform rain that finally dissipated late this afternoon over the Gulf. Dry Tortugas reported 4.85" of rain. More recently, showers and thunderstorms have started firing off along the boundary, with Long Key to Islamorada seeing the most thunderstorm activity currently. Mesoscale models and very recent radar trends show the boundary starting to spread northwest toward the Lower Keys. This push and convergence along the boundary will be aided by outflow of rain-cooled air spreading out from the almost dissipated area of rain near the Cay Sal Bank. Would expect further development along the boundary as low-level convergence increases along it. Bottom line is this should increase shower and thunderstorm development late this evening and overnight for much of the Lower Keys. Will therefore hang on to the likely PoPs. The air mass will be supportive, given the 00z KEY sounding observing a very moist Precipitable Water value of 2.12". The SPC Sounding Climatology shows this near the 90th percentile for moistness, compared to other soundings on this date in past years. && .COASTAL FLOODING... Today's tides around mid-day topped out around 0.3 feet above criteria for minor tidal overflow. This was made possible by spring tides with the recent New Moon and then an anomaly of about 0.8 feet above astronomical predictions. This led to saltwater flooding of more flood-prone low-lying areas. For Saturday, the astronomical prediction is 0.1 feet lower. If tidal anomalies remain the same, then high tides around mid-day would again exceed our criteria for minor tidal overflow. This would require the later issuance of a Coastal Flood Statement. For motorists, if you see a puddle in the road near a low-lying storm drain, assume for the well-being of your vehicle that it is saltwater. Avoid driving through the puddle and subjecting your vehicle to saltwater exposure. && .MARINE... The main threat to mariners through Saturday will continue to be above normal coverage of showers and thunderstorms, particularly with the gusty outflow winds that accompany thunderstorms. Otherwise, a surge of moderate southerly breezes is expected late tonight and Saturday morning. Winds will then trend downwards late Saturday, becoming variable on Sunday as an Atlantic high pressure ridge builds across South Florida. && .AVIATION... VFR conditions will prevail at both EYW and MTH terminals. Scattered showers and isolated thunderstorms are expected near the island chain through the night and early morning hours, causing brief periods of sub VFR conditions. Winds becoming S at 10 knots overnight. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...Haner Aviation/Nowcasts....SDR Data Collection......L. Kasper Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 2, 4:50 AM EDT, 23 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 450 AM EDT Fri Aug 2 2019 FLZ076>078-GMZ031>035-042>044-052>055-072>075-031000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 450 AM EDT Fri Aug 2 2019 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms, a few of which may be strong, are expected along the Florida Keys and the surrounding coastal waters today and tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes and strong gusty winds of 35 to 45 mph. Due to above normal water levels, combined with high tides associated with the new moon, minor saltwater flooding of low- lying areas and streets is expected to occur around the time of high tide from this morning into this afternoon. In addition, locally heavy rainfall is possible along the Florida Keys. This may cause localized ponding of water in low lying areas and on roadways. Drainage of heavy rains will be further slowed around the time of high tide. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated to scattered thunderstorms will be possible along the Keys island chain and the surrounding coastal waters. The primary thunderstorm hazards will be cloud to surface lightning strikes and gusty winds. Minor saltwater flooding of low-lying areas and streets is expected to occur around the time of high tide again around midday Saturday, and possibly early Sunday afternoon as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.